MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX VEGA XTRASEAL 17FR 8MM; INDWELLING VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX VEGA XTRASEAL 17FR 8MM; INDWELLING VOICE PROSTHESIS
Model Number 8290
Medical Device Problem Codes Use of Device Problem (1670); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is a preliminary report and a theoretical investigation; no product was available.A full picture of what has happened is not achieved since the follow-up questions are not yet answered.It is assessed so far that wrong size of the provox vega xtraseal has been inserted, based on clinical experience and the risk analysis.Cause could potentially be clinician error or an error related to patient-device interaction, until more facts are at hand.Vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
 
Event or Problem Description
Ent physician reached out to tsm michael mackinnon for assistance on an provox vega xtraseal 17fr, 8mm.Voice prosthesis (vp) that was embedded in the parties wall tissue along with posterior tracheal wall.Hcp then contacted clinical education (ce) team on 8/23 for assistance.Hcp wanted to have virtual assistance from the ce in the operation room.2 ce's worked with the ent in the operation room.Saw that the anterior flange was embedded in the posttrial tracheal wall.Only the center lumen was visible.The hcp did not have many of the adequate tools to remove the vp posteriorly.Eventually did get the vp out in a retrograde fashion through the esophagus and oral cavity.Hcp placed red rubber catheter as they were unable to place the vp (3 attempts from assistant and hcp in the or).Pt will return to clinic 9/1 and the ce will be onsite to assist with vp placement in the office.Description of the product: provox vega and provox vega xtraseal are a one-way valve (prostheses) that keeps a te-puncture open for speech, while reducing the risk of fluids and food entering the trachea.Provox vega voice prostheses are not permanent implants, and needs periodic replacement.The prosthesis is available in different diameters and several lengths and is made of medical grade silicone rubber and fluoroplastic.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.Intended use: provox vega voice prosthesis is a sterile single use indwelling voice prosthesis intended for voice rehabilitation after surgical removal of the larynx (laryngectomy).Cleaning of the voice prosthesis is performed by the patient while it remains in situ.The provox insertion system is a sterile single use device intended for anterograde replacement of the provox vega voice prosthesis.This replacement procedure is carried out by a medical professional in accordance with local or national guidelines.The provox insertion system is not intended to be used for insertion of a voice prosthesis in a freshly made puncture.
 
Additional Manufacturer Narrative
This is a follow-up report after further theoretical investigation; still no product returned to manufacturer for investigation.This report will be based on the information provided in the initial reporting and the follow-up questions answered by the clinician.In summary, the answers provided on the follow-up questions and the information provided in the initial report has led to the conclusion that the wrong size of provox vega xtraseal was inserted by the clinician.It is important to follow the instructions in the ifu closely.A provox vega xtraseal must be overshot to ensure that the oesophagus flange fully deploys in oesophagus.Measuring the puncture carefully prior to the insertion and adding additional space is important, since the extra flange removes around 1mm of the voice prosthesis' length.Warning 1.4 in the ifu states that a tight fit may cause tissue necrosis and extrusion.Warning 2.1 in the ifu states: note the shaft is 1mm shorter than the size indicated due to the enlarged oesophageal flange.It is not fully clarified what size that was used when the patient complained of voicing problems.Section 1.4 in the ifu also states that the patient should be informed to contact the clinician if there are any signs of tissue edema or inflammation/infection.Section 3.1 in the ifu states that the clinician should ensure that the patient contacts the clinic if speaking becomes difficult.Therefore, cause code will be clinician error.Clinician is advised to consider additional training of insertion of provox vega xtraseal and ensure that the patient contacts the clinic if problems occur (for example voicing, infection, leakage).Vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
 
Event or Problem Description
Ent physician reached out to tsm (b)(6) for assistance on an provox vega xtraseal 17fr, 8mm.Voice prosthesis (vp) that was embedded in the parties wall tissue along with posterior tracheal wall.Hcp then contacted clinical education (ce) team on (b)(6) for assistance.Hcp wanted to have virtual assistance from the ce in the operationg room.2 ce's worked with the ent in the operationg room.Saw that the anterior flange was embedded in the posterial tracheal wall.Only the center lumen was visible.The hcp did not have many of the adequate tools to remove the vp posteriorly.Eventually did get the vp out in a retrograde fashion through the esophagus and oral cavity.Hcp placed red rubber catheter as they were unable to place the vp (3 attempts from assistant and hcp in the or).Pt will return to clinic (b)(6) and the ce will be onsite to assist with vp placement in the office.Description of the product: provox vega and provox vega xtraseal are a one-way valve (prostheses) that keeps a te-puncture open for speech, while reducing the risk of fluids and food entering the trachea.Provox vega voice prostheses are not permanent implants, and needs periodic replacement.The prosthesis is available in different diameters and several lengths and is made of medical grade silicone rubber and fluoroplastic.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.Intended use: provox vega voice prosthesis is a sterile single use indwelling voice prosthesis intended for voice rehabilitation after surgical removal of the larynx (laryngectomy).Cleaning of the voice prosthesis is performed by the patient while it remains in situ.The provox insertion system is a sterile single use device intended for anterograde replacement of the provox vega voice prosthesis.This replacement procedure is carried out by a medical professional in accordance with local or national guidelines.The provox insertion system is not intended to be used for insertion of a voice prosthesis in a freshly made puncture.A theoretical investigation was performed since no device was returned and no information regarding the patient's revisit to the hospital was disclosed.The following follow-up questions were answered by the clinician and interpreted by the investigator: q1: when was the prosthesis inserted? a1: a couple of months ago.Q2: was this the patient's 1st xtraseal? a2: no, at least 2pcs before in the past year.Q3: the valve has become embedded in the posterior tracheal wall because of hypertrophy of the tracheal tissues, usually caused by the valve being too small.What valve length had the patient previously before placement of the 8mm xtraseal? a3: one year ago, started with a 6mm xtraseal.Q4: xtraseal always needs to be one size bigger than usual length.Was this taken into consideration at insertion? a4: yes, by the answers given (in question 3).Q5: xtraseal needs to be fully overshot into the oesophagus and pulled back to ensure the oesophageal flanges have fully opened in the oesophagus and are not embedded in the tracheoesophageal fistula.Was the correct method of insertion used according to the ifu? a5: not answered.Assessed that there is no evidence of overshooting with the concerned prosthesis of this complaint.

Brand Name
PROVOX VEGA XTRASEAL 17FR 8MM
Common Device Name
INDWELLING VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW  24235
Manufacturer (Section G)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW   24235
Manufacturer Contact
sofia thomasson
kraftgatan 8
horby, SE-24-235
SW   SE-24235
MDR Report Key17764057
Report Number8032044-2023-00002
Device Sequence Number6617933
Product Code EWL
UDI-Device Identifier07331791010941
UDI-Public07331791010941
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K090455
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number8290
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2023
Supplement Date Received by Manufacturer08/21/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date10/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown